Jump to content
Mental Support Community

Pushing through


Malachy Friel
 Share

Recommended Posts

Hey guys my names Malachy and I'm getting into the medication process but have a fistful of doubts. I'm slowly being put onto lemictal with my psychiatrist having a guess of me being around 200mg by the time I'm done. I'm sure a very popular conversation on this site, I have fear for my creativity. As an aspiring writer it means the world to me. I started on 25mg and got fed up with the slightest lack of creativity and trouble getting thoughts into spoken words, so I dropped it yesterday even though I did see slight benefits. I would also say I'm paranoid. One day off medication and I went from extremely sad, feeling fine, and furious multiple times within a very short span. Today I am back on the same dosage as it didn't seem like something I can live with. Weirdest part was I knew exactly what was happening but still went through the cycle. After my psychiatrist hears that I'm sure the goal dosage will rise. I know that I didn't give my medication a chance to balance or even get to the right dosage but I hate changing who I am and I don't know what to do. Is pushing through smart? Any advice would be very helpful. 

 

Link to comment
Share on other sites

Hello, Malachy, welcome! :) 

I see that you have a big dilemma :( . I cannot give any advise from my experience, but I've found this hopeful blog that might help you to get a better picture of the probable effects:

http://bipolarbychance.blogspot.sk/2009/04/learning-to-find-creativity-after.html

Quote

[...] When mania is suppressed, boredom steps in; or so goes the given wisdom. This is true in the short term, but not necessarily the long.

In the immediate, medication locks down the fountain of creative urge. The switch is flipped off abruptly as a fantasy life is replaced by the more immediate needs of everyday. Often there is the sense that life has been drained of its essence, and this state is all there is, a spiritual wasteland governed by the pills one must take for stability.

My experience of 35 years says otherwise. There is a creative life after medication. It just takes time and persistence to resurface. [...]

 

And BTW, are you satisfyingly creative when you're experiencing symptoms of BPD? (Is the illness really better for your career than being medicated?)

What I imagine as a solution is to try to med for some months - long enough to feel the positive effects and to get a chance to revive your creativity, and then decide. (You'll may also decide to try another med - some may be worse for you that others.)

What do you think?

(It also reminded me of another, similar "debate": Do medications influencing the mind change "who you are"? For instance, you could listen to this interview:

http://www.cbc.ca/radio/q/q-schedule-for-monday-march-2-2015-1.2978080/the-real-me-emily-landau-on-antidepressants-and-identity-1.2978105)

Good luck!

Link to comment
Share on other sites

Thank you those are very helpful articles but they don't make me feel so great about my situation. I do feel I am most creative in my manic states. Medication does not seem best for me in the short term and as that first article described the short term could be years instead of weeks?? I also experience insomnia, light visual hallucinations, and ringing in the ears (supposedly all bipolar symptoms in my case). I really cannot function in my depressive states and insomnia is starting to steal my passion and creativity in itself. Do patients actually find their creativity reviving after that short of time? 

Link to comment
Share on other sites

Hello, Malachy, and welcome to the community.

I don't know a lot about medication either, but from what I understand, it can take some time and trial and error to find the most effective medication and dosage. I hear that you feel hesitant and unsure about taking meds. It can be challenging weighing the pros and cons and trying to decide what is best. Are you in contact with your doctor? Maybe you might call him or her to discuss your concerns about potential side effects and any other questions you might have?

Take care, Malachy.

 

 

Link to comment
Share on other sites

I'm seeing my counselor today so I will definitely do that. He is also registered in CBT and ACT therapy but I'm not sure if that would be able to control my disorder. I also went off meds cold turkey and am now aware that some of what I was feeling was Risperidone withdrwal. I will give the meds a chance until I am on the right dosage and balanced the go from there. Thanks IrmaJean 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Loading...
 Share

×
×
  • Create New...